Alert archive / Pennsylvania / Flash Flood Warnings in 2006

Flash Flood Warning 41, NWS Pittsburgh, PA

July 13, 2006Fayette County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 13, 2006, 11:41 AM EDT for Fayette County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2006, 11:41 AM EDT (15:41 UTC)
Expired
Jul 13, 2006, 2:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Fayette County, PA

The radar

The Pittsburgh radar (KPBZ), 75 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 3.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 131548
FFWPBZ
PAC051-131845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1141 AM EDT THU JUL 13 2006

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN PENNSYLVANIA

* UNTIL 245 PM EDT

* AT 1138 AM EDT...VERY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS 
ACROSS NORTHERN FAYETTE COUNTY. THIS AREA OF HEAVY RAIN WAS SLOWLY 
MOVING SOUTHEAST AT 5 TO 10 MPH. 

* SOME LOCATIONS THAT WILL RECEIVE HEAVY RAIN WITH POSSIBLE FLASH
FLOODING IN LOW LYING AREAS...
  WALTERSBURG...
  OHIOPYLE...
  MASONTOWN...
  HOPWOOD...
  DUNBAR...
  CONNELLSVILLE...
  CHALKHILL...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 3984 7991 4011 7983 4011 7969 4010 7967
      4007 7966 4009 7961 4007 7960 4011 7955
      4010 7941 4006 7935 3982 7943

$$
1 follow-up statement
000 
WGUS71 KPBZ 131724
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
122 PM EDT THU JUL 13 2006

PAC051-131845-
FAYETTE PA-
122 PM EDT THU JUL 13 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM EDT FOR
FAYETTE COUNTY...

AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS ACROSS MUCH OF FAYETTE COUNTY 
CAPABLE OF PRODUCING FLASH FLOODING. THESE STORMS WERE MOVING 
SOUTHEAST AT 5 MPH. DOPPLER RADAR ESTIMATES BETWEEN 1 AND 2 INCHES 
OF RAIN HAS FALLEN ACROSS PARTS OF FAYETTE COUNTY SINCE 1130 AM. 

ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE IN THE 
WARNED AREA BEFORE 245 PM.

LAT...LON 3984 7991 4011 7983 4011 7969 4010 7967
      4007 7966 4009 7961 4007 7960 4011 7955
      4010 7941 4006 7935 3982 7943

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:38 AM EDT, 8 hours 3 minutes earlier.

Area forecast discussion, Jul 13, 3:38 AM EDT, 8 hours 3 minutes before
AREA FORECAST DISCUSSION...CORRECTION FOR FF WATCH
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 AM EDT THU JUL 13 2006

.SHORT TERM (TODAY THROUGH TONIGHT)...
HAD TO GO FF WATCH, SINCE I SEE OF RAIN TRAIN DEVELOPING IN SW OHIO.
GFS AND NAM BOTH PUSH SFC FRONT TO MASON DIXON LN 12Z TDA, BUT A SFC
WAVE APPROACHES FROM CVG, AND FRONT APPEARS TO BULGE NWD A LITTLE,
SPCLY ON GFS MODEL. EVEN NAM MODEL PUSHES SFC DEWPT GRADIENT N A BIT
ALSO. AND BY 00Z, FRONT APPEARS TO BE SITTING FROM CVG TO MGW. WITH
ZONAL FLOW, I THINK WELL BE IN THE SOUP FOR DAYS MAYBE A LTL DROP IN
SFC DEWPT N. CONCERNED ABT NEED FOR NEW FFA, BUT LINE OF FLOODING RAIN
IN NW OHIO MIGHT NOT REACH MY AREA BEFORE IT DIMINISHES.

BOTH MODELS HAVE VORT MAX TRACKING FROM INDIANA EWD ALONG MASON DIXON
LINE. I AM MORE CONVINCED THAT MOST PRECIP WILL BE S OF PIT, ALONG SRN
EDGE OF CWA. WL TRY TO MAKE POPS HIER IN S. HERE IS AVG POPS TDA FROM 3
MODELS: DUJ 18
        PIT 36
   ZZV 58    MGW 69.
&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
FRONT TRYING TO RETURN FRI WILL PERMIT SHOWERS/TSTMS AGAIN. WITH FRONT
CLOSE BY, AND WEAK IMPULSES IN FLOW, RETAINED LOW CHC SHOWERS, SPCLY
FAR SOUTH SAT AND SUN. NEXT COLD FRONT WILL BRING THUNDERSTORM CHANCES
MON AND TUE, THEN HIGH PRESSURE WED. &&

.AVIATION...
SURFACE FRONT DRAPED ACROSS NORTHERN PA TO MOVE SLOWLY SOUTHWARD TODAY
WITH PASSAGE MID TO LATE MORNING PIT-ZZV. WINDS LIGHT TIL THEN WITH
STRATUS AND FOG BY 09Z-12Z MOST AREAS. FURTHEST SOUTH TERMINALS MOST
LIABLE TO HAVE CONVECTION LATE MORNING THROUGH AFTN. IMPROVING
CONDITIONS ESPECIALLY IN NORTHERN TERMINALS MID AFTERNOON INTO TONIGHT
THOUGH FOG MAY RETURN WITH GOOD RADIATIONAL CONDS.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH MDZ001                     TIL 8 PM THU.
OH...FLASH FLOOD WATCH OHZ057>059-068-069         TIL 8 PM THU.
PA...FLASH FLOOD WATCH PAZ031-032                 TIL 8 PM THU.
WV...FLASH FLOOD WATCH WVZ003-004-012-021>023-041 TIL 8 PM THU.
&&
Hazardous weather outlook, Jul 13, 4:11 AM EDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
411 AM EDT THU JUL 13 2006

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-140815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
411 AM EDT THU JUL 13 2006

HAZARDOUS WEATHER OUTLOOK FOR WESTERN MARYLAND...EAST CENTRAL
OHIO...WESTERN PENNSYLVANIA...AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH UNTIL 8 PM TONIGHT, ROUGHLY FROM ZANESVILLE TO
WHEELING TO WAYNESBURG TO LATROBE TO OAKLAND MARYLAND. PERSISTENT
THUNDERSTORMS AND PERIODS OF HEAVY RAIN MAY BE ENOUGH TO CAUSE FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION UNLIKELY.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:46 AM EDTFlash Flood WatchPBZGreene15 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.